New Mexico, 2013

Flash Flooding and Flooding in New Mexico, September 15 to 18, 2013

September 15 to 18, 2013 · NWS ABQ · 9 events in 5 counties and zones

A stationary upper level low pressure system that settled into the Great Basin around the 10th provided a steady stream of near record subtropical atmospheric moisture over New Mexico. At least 4 back-to-back upper level disturbances pushed north and east across the region and interacted with the monsoon moisture plume through the 14th to produce widespread historic rainfall amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A stationary upper level low pressure system that settled into the Great Basin around the 10th provided a steady stream of near record subtropical atmospheric moisture over New Mexico. At least 4 back-to-back upper level disturbances pushed north and east across the region and interacted with the monsoon moisture plume through the 14th to produce widespread historic rainfall amounts. Significant flooding impacted the state as rainfall amounts over this 5-day period averaged 3 to 6 inches and in some areas just over 10 inches. Several river gauges reported record to near record crests and in a couple cases gauges were completely destroyed. Emergency management reported disastrous impacts to residential, commercial, and transportation infrastructure. A total of 14 counties, 4 cities and towns, 5 pueblos, and the Navajo Nation were included in a statewide and Presidential disaster declaration. The New Mexico State EOC was staffed at Level 2 operations for several days. Damages from this widespread historic rainfall event for northern and central New Mexico likely exceeded 10 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 15, 2:14 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 15, 2:14 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT SUN SEP 15 2013

.DISCUSSION...
NO REST FOR THE WEARY AS ANOTHER LARGE CROP OF SHOWERS AND
THUNDERSTORMS ARE FORMING THIS AFTERNOON AND WILL CONTINUE WELL
INTO TONIGHT. MORE LOCALIZED HEAVY RAIN AND FLASH FLOODING IS
LIKELY DURING THIS TIME. MEANWHILE A BACK DOOR COLD FRONT WILL
CONTINUE SOUTH OVER EASTERN NM TONIGHT. IT MAY SQUEEZE INTO THE
RIO GRANDE VALLEY AFTER MIDNIGHT TONIGHT AS WELL.

THE UPPER LEVEL TROUGH BRINGING US THE ACTIVE WEATHER CONTINUES
TO DRIFT OVER THE STATE. IT WILL FINALLY DEPART ON MONDAY BUT
PLENTY OF LOW LEVEL MOISTURE WILL REMAIN OVER THE FORECAST AREA.
OVERALL COVERAGE SHOULD BE LESS THAN TODAY...BUT THERE WILL STILL
BE A RISK OF HEAVY RAIN AND LOCAL FLASH FLOODING ON THE SATURATED
GROUND.

PRETTY MUCH THE SAME STORY ON TUESDAY AND WEDNESDAY WITH A LIGHT
SOUTH TO SOUTHWEST FLOW ALOFT. MOISTURE WILL RECYCLE WITH A FAIRLY
ACTIVE ROUND OF SHOWERS AND STORMS TUESDAY PM AND EVENING.

MODELS ALL SHOWING A TROUGH SWINGING BY TO THE NORTH ON WEDNESDAY
NIGHT INTO THURSDAY. THIS WOULD SCOUR OUT SOME OF THE LINGERING
MOISTURE AND BRING SOME RELIEF TO THE WET CONDITIONS OF THE PAST
SIX DAYS. ISOLATED SHOWERS AND STORMS WILL STILL BE FOUND ACROSS
THE FORECAST AREA THOUGH FROM THURSDAY THROUGH NEXT WEEKEND. CHJ

&&

.FIRE WEATHER...
THE TREND TO DRIER WEATHER LOOKS TO BE SLOWER THAN PREVIOUSLY
EXPECTED.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOP ALONG
AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON.
MEANWHILE...ISOLATED TO SCATTERED STORMS HAVE DEVELOPED ACROSS THE
WEST.  ALL STORMS WILL MOVE TOWARD THE NORTHEAST THROUGH THIS
EVENING. STORMS ACROSS THE WEST ARE EXPECTED TO BECOME MORE
WIDESPREAD AS THEY MOVE INTO THE RIO GRANDE VALLEY. ADDITIONALLY...A
BACK DOOR COLD FRONT ACROSS NE NM WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING. VERY HEAVY RAIN IS POSSIBLE
WITH ANY STORM.  AS WE CONTINUE TO TRANSITION INTO A MORE TYPICAL
CONVECTIVE REGIME...WETTING RAINS WILL BE MORE SPOTTY WITH
INDIVIDUAL THUNDERSTORMS...RATHER THAN BASIN-WIDE HEAVY RAINFALL
WITH THE TROPICAL REGIME LAST WEEK. NOT SURPRISINGLY...EXCELLENT
HUMIDITY RECOVERIES ARE ON TAP AGAIN TONIGHT.

LOOKS LIKE THE DRYING TREND IS GOING TO BE EXTREMELY SLOW TO DEVELOP
OVER THE NEXT COUPLE DAYS...AND THUS HAVE INCREASED DEWPOINTS A FEW
MORE DEGREES. A WEAK TROUGH NEAR THE NM/AZ BORDER WILL ALLOW
MOISTURE TO CONTINUE MOVING INTO THE STATE FROM THE SOUTH ON MONDAY.
SHOWERS AND THUNDERSTORMS STILL LOOK TO BE A GOOD BET INITIALLY
ACROSS THE HIGH TERRAIN...BEFORE MOVING TO THE NORTHEAST LATER IN
THE DAY. HEAVY RAINS WILL BE POSSIBLE. BY TUESDAY...THE TROUGH
BECOME LESS DEFINED...BUT THE WESTERLIES WILL NOT BE STRONG ENOUGH
YET TO SCOUR OUT MOST OF THE MOISTURE. PARTS OF FAR NW NM MAY START
TO DRY OUT A LITTLE...BUT STORMS WILL REMAIN POSSIBLE OVER THE
HIGH TERRAIN. VERY LITTLE CHANGE IS NOW EXPECTED ON WEDNESDAY...WITH
PERHAPS AGAIN SOMEWHAT DRIER CONDITIONS ACROSS THE NW.

THE EASTERN PLAINS SHOULD BE THE DRIEST AREAS MONDAY THRU
WEDNESDAY...THOUGH SOME BREEZY CONDITIONS ARE LIKELY TO DEVELOP
TUESDAY AND WEDNESDAY.

BY THURSDAY...THE STRONGER WESTERLY FLOW ALOFT SHOULD FINALLY BE
ENOUGH TO USHER IN SOME DRIER AIR INTO THE STATE FROM THE
WEST...ESPECIALLY FOR AREAS NORTH OF INTERSTATE 40. THIS DRIER AIR
SHOULD SIGNIFICANTLY REDUCE PRECIPITATION CHANCES FOR THE LATTER
PART OF THE WEEK.

VENTILATION LOOKS TO BE FAIR TO GOOD ON MONDAY...BUT WILL IMPROVE
BEYOND MONDAY INTO THE GOOD TO EXCELLENT CATEGORIES. 34

&&

.AVIATION...
18Z TAF CYCLE
SHRA/TSRA JUST STARTING TO DEVELOP OVER THE HIGH TERRAIN. SCT-NUM
STORMS EXPECTED THIS AFTERNOON AND EVENING WITH VERY HEAVY RAIN
AND LOW CIGS/VSBY LIKELY. BASED ON LATEST HI-RES MODEL GUIDANCE...
ABQ/AEG AND LVS TAF SITES APPEAR TO HAVE THE GREATEST CHANCE AT
BEING IMPACTED. A BACK DOOR COLD FRONT ACROSS NE NM WILL ALSO
INCREASE STORM CHANCES FROM RTN TO CAO...BUT JUST ABOUT ANYWHERE
IN THE STATE WILL HAVE TS CHANCES TODAY. MT TOPS WILL
OCCASIONALLY BE OBSCURED. STORMS ARE EXPECTED TO SLOWLY DIMINISH
AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  56  82  57  80 /  30  20  10  10
DULCE...........................  46  77  46  77 /  40  30  20  20
CUBA............................  49  78  49  79 /  40  30  20  30
GALLUP..........................  50  78  50  77 /  30  20  20  10
EL MORRO........................  46  74  45  74 /  30  30  20  20
GRANTS..........................  48  77  48  77 /  30  30  20  20
QUEMADO.........................  50  79  50  79 /  30  30  20  10
GLENWOOD........................  54  81  54  82 /  20  20  10  10
CHAMA...........................  44  69  44  69 /  50  30  20  30
LOS ALAMOS......................  54  73  53  75 /  40  30  20  30
PECOS...........................  51  68  52  70 /  50  40  20  20
CERRO/QUESTA....................  48  72  48  73 /  60  40  30  30
RED RIVER.......................  42  63  44  65 /  70  50  30  30
ANGEL FIRE......................  37  67  37  68 /  70  50  30  30
TAOS............................  47  74  45  74 /  40  40  20  20
MORA............................  47  68  46  71 /  70  50  20  20
ESPANOLA........................  53  79  52  80 /  40  30  20  20
SANTA FE........................  52  73  51  74 /  40  30  20  20
SANTA FE AIRPORT................  54  75  54  77 /  40  30  20  20
ALBUQUERQUE FOOTHILLS...........  58  79  58  80 /  30  20  20  20
ALBUQUERQUE HEIGHTS.............  60  79  61  80 /  30  20  20  10
ALBUQUERQUE VALLEY..............  59  81  60  82 /  30  20  20  10
ALBUQUERQUE WEST MESA...........  58  83  59  84 /  30  20  20  10
LOS LUNAS.......................  57  81  58  82 /  30  20  10  10
RIO RANCHO......................  58  82  58  82 /  30  20  20  20
SOCORRO.........................  60  84  61  84 /  30  20  10  10
SANDIA PARK/CEDAR CREST.........  54  78  55  78 /  40  30  20  20
TIJERAS.........................  55  75  56  76 /  40  30  20  20
MORIARTY/ESTANCIA...............  50  73  51  74 /  50  20  20  20
CLINES CORNERS..................  52  71  51  71 /  50  30  20  20
GRAN QUIVIRA....................  53  75  53  74 /  30  20  20  20
CARRIZOZO.......................  57  77  57  76 /  30  20  10  20
RUIDOSO.........................  53  70  53  68 /  30  30  20  30
CAPULIN.........................  49  71  50  78 /  60  50  20  20
RATON...........................  50  75  50  79 /  60  50  20  10
SPRINGER........................  51  76  51  80 /  60  50  20  10
LAS VEGAS.......................  50  71  50  74 /  60  50  20  20
CLAYTON.........................  55  77  58  82 /  60  30  20  10
ROY.............................  56  75  55  76 /  60  40  20  20
CONCHAS.........................  59  80  61  82 /  60  30  20  10
SANTA ROSA......................  57  77  59  79 /  50  30  20  20
TUCUMCARI.......................  61  82  63  86 /  50  30  20  20
CLOVIS..........................  60  81  61  81 /  30  30  20  20
PORTALES........................  60  81  60  81 /  20  30  20  20
FORT SUMNER.....................  59  81  60  82 /  30  30  20  20
ROSWELL.........................  63  85  62  84 /  20  20  20  30
PICACHO.........................  56  78  58  77 /  20  20  20  30
ELK.............................  54  72  55  71 /  20  20  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES...
NMZ503-504-506>533.

&&

40
Hazardous weather outlook, Sep 15, 5:13 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
613 AM MDT SUN SEP 15 2013

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
613 AM MDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HEAVY RAINFALL WILL BE POSSIBLE AGAIN TODAY INTO TONIGHT
WITH THE MAIN EMPHASIS ON AREAS EAST FROM THE CONTINENTAL DIVIDE
TO THE HIGHLANDS JUST EAST OF THE CENTRAL MOUNTAIN CHAIN...AS WELL
AS THE NORTHEAST PLAINS. ANY HEAVY RAINS THAT DEVELOP WEST OF THE
CENTRAL MOUNTAIN CHAIN SHOULD DIMINISH MORE QUICKLY TONIGHT
COMPARED TO THE LAST SEVERAL NIGHTS. HOWEVER A BACK DOOR COLD
FRONT INTO THE NORTHEAST THIRD TO HALF OF THE STATE TONIGHT MAY
KEEP SOME HEAVIER RAIN GOING ALL NIGHT THERE. UPWARDS OF ONE TO
TWO AND A HALF INCHES OF RAIN MAY FALL ACROSS PORTIONS OF THIS
AREA THROUGH TONIGHT AND...WITH ALREADY SATURATED SOILS...LOCALIZED
FLOODING MAY AGAIN OCCUR. AREAS THE HARDEST HIT WITH EXCESSIVE
RAINFALL THE PAST FEW DAYS...PLUS LOCALITIES WITHIN AND BELOW
RECENT BURN SCARS...AS WELL AS MOUNTAIN SLOPES IN GENERAL...WILL
BE ESPECIALLY VULNERABLE. THE COVERAGE OF HEAVIER RAINFALL SHOULD
BE SOMEWHAT LESS THAN RECENT DAYS TO THE WEST OF THE CENTRAL
MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...HOWEVER A FEW
THUNDERSTORMS OR HEAVY RAIN AREAS WILL STILL BE POSSIBLE EAST FROM
THE CENTRAL MOUNTAIN CHAIN MAINLY MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

In the hours before

Local storm report, Sep 15, 2:42 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
342 PM MDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      1 N ALGODONES           35.40N 106.48W
09/14/2013                   SANDOVAL           NM   NWS EMPLOYEE

            WATER OVER I-25 JUST NORTH OF ALGODONES. DEBRIS ON SLOW
            LANE.

&&

EVENT NUMBER ABQ1301383

JLP
Local storm report, Sep 15, 2:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      SAN FELIPE PUEBLO       35.43N 106.45W
09/15/2013                   SANDOVAL           NM   NWS EMPLOYEE

            SEVERAL HOMES HAD WATER AND MUD WASHED INTO THEM

&&

EVENT NUMBER ABQ1301384

JLP
Local storm report, Sep 15, 2:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
346 PM MDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      2 ESE SAN FELIPE PUEBLO 35.42N 106.42W
09/15/2013                   SANDOVAL           NM   NWS EMPLOYEE

            ONE FOOT OF MUD AND ROCK OVER PORTIONS OF SAN FELIPE
            CASINO GAS STATION PARKING LOT

&&

EVENT NUMBER ABQ1301385

JLP
Local storm report, Sep 15, 2:50 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT SUN SEP 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      7 E KEWA PUEBLO         35.52N 106.24W
09/15/2013                   SANTA FE           NM   NWS EMPLOYEE

            MUD AND ROCK OVER I-25 ONRAMP GOING SOUTHBOUND AT EXIT
            264

&&

EVENT NUMBER ABQ1301386

JLP

The radar

The Albuquerque radar (KABX), 83 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 flash flood. Local standard time, as filed.

Flood, Socorro

When
September 15, 4:00 PM MST to September 17, 3:00 AM MST
Where
Socorro County, 3.51 mi WSW of Bernardo to 3.48 mi SSW of San Antonio
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.405, -106.889

Widespread heavy rainfall led to a near record crest on the Rio Puerco at Bernardo. The peak flow of 7,120 cfs at 1130pm on the 15th was the second highest crest ever observed dating back to 1941. The river was above action stage for several days and was above flood stage between 7pm on the 15th and 10am on the 16th. Flooding occurred areas along the river. The Rio Grande at Acacia reported a 9,000 cfs at 130pm on the 16th, which was the highest crest ever observed.

Flash Flood, Santa Fe

When
September 15, 5:00 PM MST to 11:00 PM MST
Where
Santa Fe County, 1.76 mi WSW of Madrid to 3.27 mi S of Madrid
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.399, -106.178

State EOC Situation Report #12 indicated 10 businesses were flooded in Madrid. Most significant damage done to Mine Shaft Tavern and nearby museums. Mud and coal damage to most structures. Gold Mine Road, Rogersville Road, and Puebla Road 76 were cleared of flooding debris.

Flash Flood, Rio Arriba

When
September 15, 7:29 PM MST to 9:29 PM MST
Where
Rio Arriba County, Santa Clara Pueblo to 3.28 mi NNE of Santa Clara Pueblo
Cause
Heavy Rain / Burn Area
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
35.970, -106.090

Water flowing over NM 30 around mile marker 7. Thirteen homes were flooded in Santa Clara Pueblo including a health center. Flooding debris reported over numerous roads in the pueblo. A public walk way and skate park damaged due to erosion. A total of 79 structures were damaged in this multi-day event.

Flood, Santa Fe

When
September 15, 8:00 PM MST to September 16, 2:00 PM MST
Where
Santa Fe County, Galisteo to 2.86 mi WSW of La Cienega
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.400, -105.950

The Galisteo Creek below Galisteo Dam measured its highest crest on record dating back to 1971. The gage was above action stage between 9pm on the 15th and 3pm on the 16th with a record peak crest of 2,850 cfs. Low lying areas along the creek were flooded. NM 22 and Pueblo Route 85 were closed due to flooded arroyo over roadways.

Flash Flood, Socorro

When
September 15, 10:00 PM MST to September 16, 1:00 AM MST
Where
Socorro County, 5.19 mi W of Lava to 4.2 mi SSE of Kinney Wells
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Employee
Coordinates
33.500, -107.070

US 380 was closed between San Antonio and Carrizozo due to flooding. A levee broke leading to heavy erosion along the roadway. NM 1 was also closed between mile markers 21 and 22 due to a wash out.

Flash Flood, Chaves

When
September 16, 7:27 AM MST to 6:00 PM MST
Where
Chaves County, 15.73 mi SSW of (Row)roswell Ind Airport to 4.48 mi SW of (Row)roswell Ind Airport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.110, -104.640

Flash flood crest in the Rio Felix overtopped the Y.O. Crossing Road bridge.

Flood, Chaves

When
September 16, 8:16 AM MST to September 18, 11:00 AM MST
Where
Chaves County, 17.2 mi SW of (Row)roswell Ind Airport to 18.92 mi W of Hagerman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.126, -104.711

Flows on the Rio Felix at the Old Highway Bridge near Hagerman indicated that flooding from the upstream area around Y.O. Crossing Road resulted in flooding in the area for at least two days after the heavy rain had ended.

Flood, Guadalupe

When
September 17, 2:41 AM MST to 11:15 AM MST
Where
Guadalupe County, 0.97 mi NE of Colonias to Dilia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.119, -104.837

The Gallinas River at Colonias was above action stage for several days and above flood stage between 330am and 1130am on the 17th. Low lying areas around the river were flooded.

Flood, Guadalupe

When
September 17, 2:41 AM MST to 11:15 AM MST
Where
Guadalupe County, 6.41 mi SE of Colonias to 7.02 mi WSW of Colonias
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.048, -104.766

The Gallinas River at Colonias was above action stage for several days and above flood stage between 330am and 1130am on the 17th. This flood wave surged downstream from Colonias toward Santa Rosa Lake. Low lying areas around the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469260, 469658, 469268, 469266, 469272, 469280, 469281, 469343, 469344.